Utah, 2021

Drought in Utah, October 1 to 31, 2021

October 1 to 31, 2021 · NWS GJT · 7 events in 7 counties and zones

A series of disturbances moved across eastern Utah during the month of October. This led to areas of above normal precipitation for the month which resulted in some improvement of the drought across the region, most notably across the northern zones.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances moved across eastern Utah during the month of October. This led to areas of above normal precipitation for the month which resulted in some improvement of the drought across the region, most notably across the northern zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 30, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 PM MDT Thu Sep 30 2021

.UPDATE...
Issued at 857 PM MDT Thu Sep 30 2021

Allowed the Flash Flood Watch for the Grizzly Creek burn scar to
expire at 9 PM this evening. There are still a few light showers
moving through the area, though rainfall rates and accumulations
are expected to remain low.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 315 PM MDT Thu Sep 30 2021

Current mesoanalysis indicates the 700mb low is centered just
south of the Four Corners and it's mid-level circulation is
displaced to its northwest over central Utah. Strong southwesterly
to southerly winds aloft have continued to pump anomalously high
PWAT levels across the Western Slope. Through evening hours, the
broad upper level circulation will tighten into a relatively
stacked, closed low and slowly trek eastward along the CO/NM
border. As a result, this transition will increase forecast PWATs
between 100 to 200 percent of normal levels over Southwest
Colorado and the Four Corners region. Current guidance is on track
for moderate to heavy rainfall to favor this region through the
evening, falling as a series of thunderstorms rippling north-
northwest and then transitioning into stratiform precipitation
rotating around the Four Corners overnight. WPC and ensemble
guidance are in line with 0.5 to an inch of rain falling along the
Foothills of the southern San Juans, with closer to 0.25 to 0.5
inches as you trek north and approach the CO/UT border. Some
welcomed moisture, no doubt! However, heavier rates from
convective activity may carry along additional hazards for
sensitive areas (burn scars, steep complex terrain, and narrow
canyons/arroyos). Moisture tied to this evening's convection will
mainly stay confined south of the Hwy 40 corridor and then shift
south of I-70 overnight. Increased moisture and cloud cover will
keep temperatures cooler this afternoon, though moderate lows
overnight.

On Friday, the low slide southeast of the forecast area. Moisture
tied to the east and northeast quadrant of the low should
maintain storm activity along the Divide and across the San Juans
Friday afternoon, thanks to moisture spilling over from the Front
Range. Precipitation will be concentrated southeast of a diagonal
line from the Abajos to the Uncompahgre, to the Grand Mesa, Flat
Tops and tapping into the southerly tip of the Park Range. Can't
rule out convective activity popping up over the Tavaputs or
Uinta Mountains, however lower valleys to the northwest of this
imaginary line will stay relatively dry. The eastward progression
of the cold core low will result in warm air advecting into the
area on Friday, and thus, allow high temps to increase a few
degrees. Climbing trend will continue into the weekend, as
mentioned in the long term discussion below.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM MDT Thu Sep 30 2021

Some residual moisture will remain across the CWA on Saturday as
ridging starts to build in.  Deterministic models continue to
indicate that we'll receive enough daytime heating to allow some
convection to fire over the San Juans and along the Divide up to
Vail Pass. QPF amounts are forecast to only reach .1 inches so
not much concern with rainfall with this convection. Despite the
chance for convection, Saturday and Sunday both look to be nice
days with plenty of sunshine as temperatures increase to near
normal values and just above on Sunday.

The NAM and EC both agree on a weak shortwave passing through Sunday
evening allowing some convection to fire while the GFS also hints at
this shortwave but doesn't produce any QPF. Will need a few more
model runs to really nail down the specifics.

As far as the bigger picture is concerned, guidance has been
consistent with a closed low breaking off from the mean flow, just
off the Baja California coast during the weekend. A long wave
trough to the north will cause this closed low to move
northeastward and be just on our doorstep Wednesday morning.
Confidence is increasing for precip down south Wednesday morning
shifting to the north through the day before ending Thursday
morning. Unfortunately, the low looks to move pretty quickly so
high QPF amounts aren't expected.

Temperatures look to start above normal at the start of the work
week and become more seasonal Wednesday as the next system moves
through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1130 PM MDT Thu Sep 30 2021

Lower cigs in this moist airmass are impacting flight conditions
at the southern TAF sites under MVFR conditions. This may continue
into the predawn hours with areas of terrain obscuration
persisting over the next 24 hours.

&&

.HYDROLOGY...
Issued at 315 PM MDT Thu Sep 30 2021

GEFS M-Climate and EURO PWAT anomalies suggest some heavier
precipitation falling over Southwest Colorado overnight. Late
this afternoon into the early morning hours will be the time
period of most concern. Burn scars and steep terrain will the most
susceptible to excessive runoff and some minor urban flooding may
occur due to storm drainage issues.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...NL
SHORT TERM...ERW
LONG TERM...TGR
AVIATION...TGJT
HYDROLOGY...15
Hazardous weather outlook, Sep 30, 5:00 AM MST, 19 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
600 AM MDT Thu Sep 30 2021

COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
600 AM MDT Thu Sep 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible this afternoon and
evening. Some of these storms over southwest Colorado will
contain heavy rainfall rates and lead to localized flooding. Burn
scars...steep terrain and some urban areas in the San Juans and
the southern valleys will be the most impacted by the heavy
rainfall through sunrise on Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm development will again be possible on Friday as this
storm system moves slowly eastward. Drier conditions move in for
Saturday with only isolated mountain thunderstorms expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of October as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, La Sal & Abajo Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of October. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.

Drought, Canyonlands / Natural Bridges

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of October as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, Grand Flat and Arches

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought improved across much of the zone during the month of October as the extreme (D3) drought was trimmed back to include just the far western part of the zone and improved to the severe (D2) category over the central part. Meanwhile, the severe drought improved to the moderate (D1) category across the far eastern portion of the zone.

Drought, Tavaputs Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought improved across half of the zone through the month of October as the extreme (D3) drought improved to the severe (D2) category over the eastern portion of the zone. Meanwhile, the extreme drought continued over the western half.

Drought, Eastern Uinta Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The status of the drought improved across half of the zone through the month of October. The extreme (D3) drought improved to the severe (D2) category across the eastern portion of the zone. Meanwhile, the extreme drought continued over the western half.

Drought, Eastern Uinta Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of October as extreme (D3) drought persisted across all but the far northwest corner where severe (D2) conditions continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984918, 984919, 984920, 984921, 984922, 984923, 984924.